Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Baltimore/Washington

July 23, 2002Hampshire County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 23, 2002, 5:02 PM EDT for Hampshire County, West Virginia. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 5:02 PM EDT (21:02 UTC)
Expired
Jul 23, 2002, 6:30 PM EDT
In force
88 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Hampshire County, WV

The radar

The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 232102
FFWLWX
WVC027-232230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
501 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 459 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 15 MILES EAST OF ROMNEY...OR
  ABOUT 2 MILES EAST OF SLANESVILLE.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN THE SPRINGFIELD AND LEVELS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

HTS
2 follow-up statements
000 
WGUS71 KLWX 232142
FFSLWX
WVC027-031-232215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
542 PM EDT TUE JUL 23 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR
  HARDY COUNTY IN EASTERN WEST VIRGINIA

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR
  HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS FAR EASTERN HAMPSHIRE 
COUNTY...AND ACROSS HARDY COUNTY

RAINFALL WAS ESTIMATED TO BE 3 TO 4 INCHES IN THE NORTHWEST CORNERS 
OF BOTH HARDY AND HAMPSHIRE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

HTS
000 
WGUS71 KLWX 232223
FFSLWX
WVC027-232230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
623 PM EDT TUE JUL 23 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 630 PM EDT FOR
HAMPSHIRE COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

LAT...LON 3935 7877 3923 7860 3940 7838 3950 7858

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:00 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
200 PM EDT TUE JUL 23 2002

SHORT TERM...TNGT THRU WED NIGHT...

HUGE SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE A GOOD PORTION OF
THE NATION WITH ITS CENTER REMAINING OVR THE WRN STATES.
MEANWHILE...THE WESTERLIES WILL RIDE OVR THE UPR LVL RIDGE ALONG THE
U.S./CANADIAN BORDER TO NEW ENGLAND. THERE WILL BE A TENDENCY FOR
SOME WEAK TROFFINESS IN THE ERN STATES. IN THIS PATTERN...OUR AREA
WILL BE ON THE SOUTHERN EDGE OF THE WESTERLIES. AS HGTS LOWER A BIT
TNGT AND WED...A COLD FRONT WILL PUSH SEWD INTO THE AREA. HOWEVER...
AS IT REACHES THE SRN EDGE OF THE WESTERLIES ON WED...IT WILL BECOME
PARALLEL TO THE UPR LVL FLOW AND BECOME QUASI-STATIONARY OVR THE
AREA AND REMAIN THERE WELL BEYOND THE SHORT TERM.

AT 18Z CDFNT EXTENDED FM CENTRAL NY THRU WRN PA THEN BACK THRU THE
OH VLY. FRONT WILL PRESS SWD INTO THE AREA TNGT. DYNAMICS REMAIN
WELL N OF THE AREA AND BEST WIND FIELDS/SHEAR REMAIN N OF THE AREA
SO BEST CHC OF ORGANIZED SVR WX WILL BE TO OUR N WHERE BOXES ARE
CURRENTLY POSTED. MODIFIED SOUNDING GIVES IAD AN LI OF -5C AND OVR
3000 J/KG THIS AFTRN AND EARLY EVENING SO INSTABILITY WILL BE
PRESENT. EXPECT SCT SHRA/TSRA TO FORM IN THE INSTABILITY  DURING
THE REMAINDER OF THE AFTRN AND EVENING WITH A LINE OF CONVECTION
POSSIBLE THIS EVENING ALG THE PREFRONTAL TROF. WITH GOOD
INSTABIILITY...A FEW/ISOLD PULSE SVR STORMS ARE NOT OUT OF THE
QUESTION LATE THIS AFTRN INTO THIS EVE BUT AS STATED ABOVE...THE
BEST CHC OF ORGANIZED SVR WILL BE TO OUR N. PCP H20 IS NEARLY 2
INCHES OVR THE AREA SO STORMS COULD PRODUCE SOME VERY HEAVY RAIN.
HOWEVER...STORMS SHOULD BE MOVING ALG AT LEAST 15 KTS SO DONT
EXPECT ANY ONE STORM TO STAY OVR ANY ONE LOCATION FOR VERY LONG. NO
FFA BUT LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
CERTAINLY POSSIBLE.  WILL KEEP LIKELY POPS GOING ALL NIGHT AS CDFNT
WILL BE IN THE AREA AND WEAK WAVES MOVE ALG THE FNT.

WITH QUASI-STATIONARY FNT OVR THE AREA WED AND WED NIGHT AND PLENTY
OF MOISTURE IN PLACE...WILL GO WITH CHC POPS FOR SHRA/TSRA.

WILL LET THE HEAT ADVY GO FOR A FEW MORE HOURS (6PM) UNTIL HEATING
STARTS TO DIMINISH THEN EVE SHIFT CAN UPDATE.

NGM/AVN AND ETA MOS TEMP FCST ARE CLOSE WITH THE ETA BEING A BIT
WARMER THAN THE AVN/NGM FOR MAX TEMPS ON WED. LEANED TOWARD THE
SLIGHTLY COOLER AVN/NGM WITH ONLY MINOR ADJUSTMENTS.

WALSTON

LONG TERM (THURS-TUE)

STATIONARY SFC FRONT WILL BE JUST SOUTH OF THE AREA THURS MORNING.
MODEL PROGS INDICATE CLOUDS WILL LINGER MUCH OF THE DAY ESPECIALLY
FROM WASHINGTON SOUTH WHICH WILL KEEP TEMPS DOWN MUCH OF THE DAY.
HAVE KEPT CHANCE OF SHRA/TSRA FOR THURS BUT THINK ANY SHRA ACTIVITY
WILL BE CONFINED TO THE SOUTHERN PORTION OF OUR CWA. FRONT WILL
RETURN BACK AS A WARM FRONT FRI MORNING WHILE A SFC LOW PRESSURE
DEVELOPS ALNG THE FRONT.  COULD BE SOME MORNING SHOWERS/TSRA AROUND
THE AREA WITH AIR MASS DRYING OUT A BIT DURING THE AFTERNOON AND
HIGH PRESSURE BUILDING ACROSS THE REGION.  SATURDAY...WEAK FRONT
REMAINS ALONG THE MASON/DIXON LINE WITH LEE SIDE TROF DEVELOPING
DURING THE AFTERNOON...WITH PLENTY OF MOISTURE AND INSTABILITY AND A
WEAK SHORTWAVE-TROUGH MOVING INTO THE AREA...HAVE INTRODUCED CHANCE
POPS FOR ALL AREAS.  SUBSIDENCE/DRY AIR STARTS TO FILTERS IN BEHIND
DEPARTING SHORTWAVE FOR A NICE DAY ON SUNDAY. MON/TUE APPEARS DRY
WITH ONLY SILENT 20 POPS.

ROSA

.LWX...
DC...HEAT ADVISORY UNTIL 6 PM TODAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 6 PM TODAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 6 PM TODAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 6 PM TODAY FOR ZONES WVZ048>053...WVZ055.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:36 PM EDTFlash Flood WarningLWXHardy84 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.